In this section
History is history at Middlesex University
Drug firm issues addiction warning
Sarah Boseley, health editor
Wednesday January 23, 2002
The makers of a leading antidepressant of the Prozac class have been forced to issue a new warning to patients and doctors, acknowledging that some people get hooked and might suffer severe side effects when they try to stop taking it.
GlaxoSmithKline, the British drug company which makes the best-seller Seroxat, was yesterday also found to be in breach of the industry's code of practice by misleading the public after one of its executives said on television that reports of withdrawal symptoms were "very rare".
The warning says that patients must be monitored for side effects associated with physical dependency on the drug. "A gradual reduction in the dose rather than abrupt cessation is recommended whenever possible," it says, and if "intolerable symptoms occur" the patient might have to go back on the full dose and be weaned off more gradually.
Recent trials for new uses of the drug - for instance, in cases of post-traumatic stress disorder - found that even with a gradual reduction in the dose, at least two in every 100 people suffered abnormal dreams or pains resembling electric shocks, and seven in every 100 experienced dizziness, the FDA said. It added that similar side effects had been reported for the other SSRIs, including Prozac.
GlaxoSmithKline has long denied that its drug could cause dependency. Last year one of its executives stated on ABC television in the US that "it happens very rarely". The British watchdog Social Audit complained that the comment was misleading and breached the International Federation of Pharmaceutical Manufacturers' Associations code of practice.
The case went to appeal, but yesterday the federation found GlaxoSmithKline to be in breach of the code, ruling that the comment constituted promotion of the drug and that it was wrong. Side effects did not occur "very rarely" (technically one in 10,000 cases) but were "rare" (one in 1,000 cases), the federation said.
Charles Medawar of Social Audit welcomed the ruling but noted that the industry was still dragging its feet, because the FDA warning on Seroxat acknowledged that side effects occurred "frequently" (more than one in 100 cases).
"What is the company now going to do to undo the harm it has done?" he asked. "The new warning says nothing that wasn't obvious five years ago. It won't be long before the FDA has to change it again. If it reflects reality, it will say that a small but significant minority of patients will never be able to get off this drug."
Mr Medawar called for drug companies to investigate what happened to the people prescribed SSRIs for months or years. Their information was mostly over 10 years old and obtained from trials on volunteers taking the drugs for short periods. His website (www.socialaudit.org.uk) contains testimony from about 500 people who had distressing side effects and were usually not believed by doctors, because of the absence of any warning from the manufacturer.
A court action has been filed in the US by patients who say their lives have been blighted by dependency on Seroxat, and two firms of solicitors in Britain have at least 60 people on their books.
Printable version | Send it to a friend | Save story